Maryland, 2008

Damaging Wind in Maryland, June 30, 2008

June 30, 2008 · NWS LWX · 1 event in 1 county or zone

An upper level disturbance swung across the Mid Atlantic during the afternoon and evening of June 30th. With lingering moisture in place, scattered thunderstorms developed in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level disturbance swung across the Mid Atlantic during the afternoon and evening of June 30th. With lingering moisture in place, scattered thunderstorms developed in the afternoon. One storm became severe over Anne Arundel County, downing trees and power lines 2 miles southwest of Davidsonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 7:46 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 30, 7:46 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
846 PM EDT MON JUN 30 2008

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE IS FORECAST TO BRING SCATTERED SHOWERS
AND THUNDERSTORMS THIS EVENING. THEN...DRIER WEATHER WILL RETURN
FOR THE MIDDLE OF THE WEEK AS HIGH PRESSURE BUILDS INTO THE
REGION. A WEAK COLD FRONT MAY SAG INTO THE AREA FOR THE HOLIDAY
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHORTWAVE WAS MOVING INTO/THROUGH THE CWA THIS EVENING. ENHANCED
VERTICAL MOTION ASSOCIATED WITH THE SHORTWAVE HAS SUPPORTED
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THUNDERSTORMS
HAVE INTENSIFIED SOME AFTER MOVING EAST OF THE BLUE RIDGE WHERE
SOME CLEARING ALLOWED FOR BETTER INSTABILITY /LAPS SUGGESTED 2K
J/KG OF CAPE/. THIS ACTIVITY WILL CONTINUE TO MOVE EAST ACROSS THE
REGION INCLUDING THE BALTIMORE WASHINGTON CORRIDOR OVER THE NEXT
FEW HOURS WITH BRIEF HEAVY RAIN AND GUSTY WINDS POSSIBLE. WILL
HAVE POPS IN THROUGH MIDNIGHT. EASTWARD PROPAGATION AND LOSS OF
DAYTIME HEATING SHOULD MEAN LITTLE LEFTOVER CONVECTION SAVE FOR A
STRAY SHOWER AFTER MIDNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
UPPER TROUGH IS FORECAST TO EXIT TUESDAY. AM WORRIED ABOUT
RESIDUAL SHOWERS OR THUNDERSTORMS DEVELOPING MAINLY EAST OF THE
MTNS BEFORE NVA CAN MOVE IN BEHIND THE TROUGH. CURRENT FORECAST
IS DRY...BUT MAY NEED TO ADD SOME POPS IN FOR TUESDAY ON FUTURE
SHIFTS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
PRETTY HIGH CONFIDENCE EXISTS IN WEDNESDAY BEING A DRY DAY WITH
HIGH PRESSURE OVERHEAD...BUT MODELS AND ENSEMBLES POINT TO
INCREASING CHANCES OF CONVECTION TOWARD THE END OF THE WEEK. LATEST
GFS INDICATES A FRONT SINKING SOUTH INTO THE MID ATLANTIC LATER
THURSDAY INTO FRIDAY...AND REMAINING IN PLACE THROUGH THE WEEKEND.
THURSDAY LOOKS LIKE A WARM DAY AHEAD OF THE FRONT...THEN THE EXACT
POSITION OF THE FRONT ALONG WITH CLOUDS/PRECIP WILL HELP
DETERMINE TEMPERATURES ON THE 4TH INTO THE WEEKEND.
REGARDLESS...THE 4TH AND THE WEEKEND DONT LOOK QUITE AS WARM AS
THURSDAY. IF THE FRONT IS DRAPED OVER THE AREA DURING THAT
TIME...THEN PERIODS OF CONVECTION WILL BE POSSIBLE. HAVE CHANCE
POPS FRIDAY-SUNDAY. THIS COULD LINGER INTO MONDAY IF THE FRONT
DOESNT CLEAR THE CWA AND/OR DISSIPATE. DETAILS WILL NEED TO BE
RESOLVED WITH TIME.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
WATCHING ONE LINE OF SHOWERS/THUNDERSTORMS TO MOVE ACROSS
TERMINALS THIS EVENING. KMRB/KCHO GENERALLY IN THE CLEAR 00Z-01Z.
REST OF TERMINALS IN THE CLEAR BY 03Z. MAY BE MVFR LCL IFR FOG
OVERNIGHT...OTHERWISE VFR THROUGH TUESDAY.

NO SIGNIFICANT WEATHER IS EXPECTED WEDNESDAY OR THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE AGAIN BY FRIDAY.

&&

.MARINE...
THUNDERSTORMS WILL MOVE EAST OF THE BAY BY AROUND 03Z. SHORTWAVE
WILL MOVE THROUGH SWINGING WINDS AROUND TO THE WEST NORTHWEST
OVERNIGHT INTO TUESDAY. WILL HAVE TO WATCH WEDNESDAY NIGHT INTO
THURSDAY FOR POSSIBLE SMALL CRAFT ADVISORY CONDITIONS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PELOQUIN
Hazardous weather outlook, Jun 30, 1:54 PM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT MON JUN 30 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
254 PM EDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE IS FORECAST TO PASS OVER THE MID
ATLANTIC REGION THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP BY LATE AFTERNOON...LASTING THROUGH THE
EVENING HOURS. A FEW OF THESE STORMS MAY BECOME STRONG OR SEVERE
WITH LOCALLY DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-011030-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
254 PM EDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE IS FORECAST TO PASS OVER THE MID
ATLANTIC REGION THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP DURING THE MID TO LATE AFTERNOON...LASTING
INTO THE EARLY EVENING HOURS. A FEW OF THESE STORMS MAY BECOME STRONG
OR SEVERE WITH LOCALLY DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 30, 7:17 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EDT MON JUN 30 2008

VAZ041-052-055-010115-
STAFFORD VA-FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
817 PM EDT MON JUN 30 2008

...STRONG THUNDERSTORMS TO AFFECT STAFFORD...SOUTHERN FAUQUIER AND
PRINCE WILLIAM COUNTIES...

AT 817 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF MIDLAND...MOVING EAST AT 27 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF SOMERVILLE...HEFLIN...SHILOH...RUBY...ROSEVILLE...
INDEPENDENT HILL AND GARRISONVILLE WILL BE AFFECTED BY THIS STORM.

GMS
Special weather statement, Jun 30, 7:41 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
841 PM EDT MON JUN 30 2008

DCZ001-MDZ009-013-016-VAZ042-052>055-010200-
DISTRICT OF COLUMBIA DC-MONTGOMERY MD-PRINCE GEORGES MD-STAFFORD VA-
LOUDOUN VA-CHARLES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
841 PM EDT MON JUN 30 2008

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF
COLUMBIA...ARLINGTON...MONTGOMERY...PRINCE GEORGES...STAFFORD...
LOUDOUN...CHARLES...PRINCE WILLIAM...MANASSAS...MANASSAS PARK AND
FAIRFAX COUNTIES...

AT 841 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM STERLING...SOUTH TO STAFFORD...MOVING EAST
AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

MUCH OF THE WASHINGTON DC METROPOLITAN AREA...SOUTH ALONG THE
INTERSTATE 95 CORRIDOR TO NEAR STAFFORD...WILL BE AFFECTED BY THIS
STORM.

GMS
Local storm report, Jun 30, 8:09 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
909 PM EDT MON JUN 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     4 SE WARRENTON          38.68N 77.74W
06/30/2008  E65 MPH          FAUQUIER           VA   OTHER FEDERAL

&&

GMS
Local storm report, Jun 30, 8:15 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
915 PM EDT MON JUN 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     ALEXANDRIA              38.82N 77.09W
06/30/2008                   CITY OF ALEXANDRIA VA   TRAINED SPOTTER

            DOWNED TREE BLOCKING FAIRFAX ST...BETWEEN WILKES AND
            GIBBON ST.

&&

GMS
Local storm report, Jun 30, 8:41 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
941 PM EDT MON JUN 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     3 SSE ALEXANDRIA        38.78N 77.06W
06/30/2008                   FAIRFAX            VA   LAW ENFORCEMENT

            TREE DOWN AT INTERSECTION OF FORT HUNT ROAD AND BELLE
            HAVEN ROAD.

&&

CMEADOWS
Special weather statement, Jun 30, 8:43 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
943 PM EDT MON JUN 30 2008

MDZ013-014-018-010245-
ANNE ARUNDEL MD-PRINCE GEORGES MD-CALVERT MD-
943 PM EDT MON JUN 30 2008

...STRONG THUNDERSTORMS TO AFFECT ANNE ARUNDEL...PRINCE GEORGES AND
CALVERT COUNTIES...

AT 943 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CAMP SPRINGS...MOVING EAST AT 32 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF MARLTON...KETTERING...UPPER MARLBORO...DUNKIRK
AND MAYO WILL BE AFFECTED BY THIS STORM.

GMS

The radar

The Sterling radar (KLWX), 73 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anne Arundel

When
June 30, 9:15 PM EST
Where
Anne Arundel County, 1.75 mi SW of Davidsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.900, -76.650

Anne Arundel County Fire and Rescue Department reported trees and wires down near Davidsonville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110571.